Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 50, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 1998, 10:39 PM MDT for El Paso County, Colorado. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 10:39 PM MDT (04:39 UTC)
- Expired
- Jun 29, 1998, 11:35 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:45 PM MDT | Hail 0.75 | Calhan, CO | |
| Jun 29, 10:45 PM MDT | Hail 1 | Ellicott, CO | |
| Jun 29, 10:55 PM MDT | Hail 1.25 | Ellicott, CO | |
| Jun 29, 10:55 PM MDT | Hail 1.25 | Security, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 3730 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
101 WUUS1 KPUB 300440 RRA SVRPUB COC041-300535- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1039 PM MDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 1135 PM MDT * AT 1035 PM MDT...RADAR SHOWED A SEVERE STORM OVER ELLECOTT OR 16 MILES EAST OF COLORADO SPRINGS MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE ELLICOTT THROUGH 1050 PM...YODER BY 1055 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/JKH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM MDT, 7 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 3:00 PM MDT, 7 hours 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT MON JUN 29 1998 ANOTHER RELATIVELY QUIET NIGHT ON TAP FOR THE MAJORITY OF SOUTHEAST COLORADO WITH THE EXCEPTION OF THE FAR NORTHEAST TO EASTERN CWFA. CWFA CURRENTLY MOSTLY CLEAR WITH VERY WARM TO HOT TEMPERATURES ABOUNDING. A THUNDERSTORM WAS ABLE TO BREAK THE CAP ALONG BOUNDARY OVER CHEYENNE COUNTY EARLIER THIS AFTERNOON IN A REGION WHICH AT 19Z GOES 8-9 SOUNDER DATA INDICATED LI'S IN THE -5 RANGE AND CAPES AROUND 2000 J/KG. VERY WARM 700 MB TEMPERATURES ALOFT...I.E. IN THE 20C RANGE WILL LIMIT THUNDERSTORMS AGAIN HOWEVER WILL INSERT AT LEAST ISOLATED THUNDERSTORMS FOR SO:ME OF THE FAR EASTERN CWFA ZONES. TEMPERATURE WISE WILL GO WITH TEMPERATURES NEAR TO A CATEGORY COOLER OVER CWFA AS COMPARED TO THIS MORNING. "7"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 29, 11:37 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 33 min |
| Jun 30, 12:21 AM MDT | Severe Thunderstorm Warning | PUB | Teller | 64 min |
| Jun 30, 1:31 AM MDT | Severe Thunderstorm Warning | PUB | Teller | 59 min |
| Jun 30, 3:52 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 30, 4:07 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Jun 30, 2:25 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 60 min |
| Jun 30, 4:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.